Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 282, NWS Goodland, KS

August 31, 2000Wallace County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 31, 2000, 6:48 PM MDT for Wallace County, Kansas. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 31, 2000, 6:48 PM MDT (00:48 UTC)
Expired
Aug 31, 2000, 7:30 PM MDT
In force
42 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Wallace County, KS

The radar

The Goodland radar (KGLD), 50 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 6:55 PM MDTHail 0.75Sharon Spgs, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.8 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2000-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 697 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2000-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
697 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
2935 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 010049
SVRGLD
KSC199-010130-

BULLETIN - IMMEDIATE ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
648 PM MDT THU AUG 31 2000

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN WALLACE COUNTY IN WEST CENTRAL KANSAS

* UNTIL 730 PM MDT

* AT 644 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTH OF SHARON SPRINGS...MOVING
  NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA.

HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 60 MPH OR
MORE CAN BE EXPECTED WITH THIS STORM.

WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY
WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES...
COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED.
DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...AND FREQUENT DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.

$$
TO MONITOR THE LATEST SEVERE WEATHER WARNINGS AND STATEMENTS FROM
THE NATIONAL WEATHER SERVICE OFFICE IN GOODLAND...POINT YOUR
INTERNET BROWSER TO
HTTP://IWIN.NWS.NOAA.GOV/IWIN/KS/ALLWARNINGS.HTML

FOR THE LATEST LOCAL STORM REPORTS AND HOURLY WEATHER ROUNDUPS POINT
YOUR BROWSER TO
HTTP://IWIN.NWS.NOAA.GOV/IWIN/KS/PUBLIC.HTML
SVEN

LAT...LON 3896 10188 3884 10172 3899 10148 3912 10148
          3913 10171

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 5:40 PM MDT, 1 hour 8 minutes earlier.

Area forecast discussion, Aug 31, 5:40 PM MDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
540 PM MDT THU AUG 31 2000

WILL BE UPDATING ZONES TO INCREASE POPS/AREAL COVERAGE TO THE 60 TO
70 PERCENT RANGE IN THE SOUTH AND TO 40 PERCENT ELSEWHERE.  BASED
ON LOCATION OF BOUNDARIES AND THE WAY THE 18Z ETA IS HANDLING THE
SCENARIO SO FAR...WILL LEAN TO ITS SOLUTION BASED ON SOURCES AND
ELEVATION OF LIFTING MECHANISMS AND THE AMOUNT OF MOISTURE
AVAILABLE TO THE STORMS.

HAVE ALREADY HAD NICKEL SIZE HAIL IN STORM IN CHEYENNE COUNTY
COLORADO...AND 65 TO 70 DBZ REFLECTIVITIES AT 32 KFT WERE NOTED AFTER
THAT REPORT.

STORMS ARE RELATIVELY SLOW MOVING...SO WILL INCLUDE HEAVY PRECIP
MENTION AS WELL.

QUESTION FOR THE REST OF THE NIGHT IS HOW FAR NORTH THE CONVECTION
WILL SPREAD.  IT IS POSSIBLE THAT ALL OF THE CWFA NEEDS 60 TO 70
POPS.

.GLD...NONE.

ENTWISTLE

In the hours before

Local storm report, Aug 31, 5:31 PM MDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
531 PM MDT THU AUG 31 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    10 SE CHEYENNE WELLS      CO   .88 INCH HAIL
08/31/00   CHEYENNE                       REPORTED BY STORM
                                          SPOTTER.

N
Local storm report, Aug 31, 6:12 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
612 PM MDT THU AUG 31 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    7 ESE ARAPAHOE            CO   1.75 INCH HAIL
08/31/00   CHEYENNE

0548 PM    ARAPAHOE                  CO   .75 INCH HAIL
08/31/00   CHEYENNE

N
Local storm report, Aug 31, 6:19 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
619 PM MDT THU AUG 31 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0610 PM    3 SW WESKAN               KS   1 INCH HAIL
08/31/00   WALLACE                        REPORTED BY PUBLIC.

N
Local storm report, Aug 31, 6:27 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
627 PM MDT THU AUG 31 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0625 PM    7 WNW SHARON SPGS         KS   .75 INCH HAIL
08/31/00   WALLACE                        REPORTED BY STORM
                                          SPOTTER.

N

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 7:18 PM MDTSevere Thunderstorm WarningGLDLogan27 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.